Teens can get back bone loss
NEWS IN BRIEF — Posted Feb. 28, 2005
Bone density appears to recover in adolescent girls when they stop using the injected contraceptive depot medroxyprogesterone acetate, or DMPA, according to a study published in the February issue of the Archives of Pediatrics & Adolescent Medicine.
Earlier studies had shown that women who use DMPA, marketed as Depo-Provera, experience a loss of bone mineral density during the time they are using the contraceptive.
Because teens are developing a large amount of their bone mass from ages 15 to 19, concerns were raised that the drug might place adolescents at higher risk for osteoporosis later in life.
"This study shows that after adolescents stop using DMPA, their bone density can increase to levels comparable to those of other women in their age group," said Duane Alexander, MD, director of the National Institute of Child Health and Human Development, which funded the study.
The researchers believe that DMPA interferes with bone mineral density by lowering levels of estrogen. Bone density losses seen among the young DMPA users occurred at a pace similar to that of women progressing through menopause, said lead researcher Delia Scholes, PhD, of the Group Health Cooperative in Seattle.
Note: This item originally appeared at http://www.ama-assn.org/amednews/2005/02/28/hlbf0228.htm.